Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 8, 1999, 1:57 AM CDT for Hanson County, McCook County, Miner County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1999, 1:57 AM CDT (06:57 UTC)
- Expired
- Jun 8, 1999, 2:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Hanson County, SD, McCook County, SD, Miner County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 2:10 AM CDT | Hail 1.75 | Unityville, SD | |
| Jun 8, 2:15 AM CDT | Hail 0.75 | Howard, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 080657 RRA TORFSD SDC061-087-097-080730- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 157 AM CDT TUE JUN 8 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHEASTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHWESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 230 AM CDT * AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 2 MILES NORTHWEST OF SPENCER...OR ABOUT 12 MILES WEST OF SALEM...MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... CANOVA AROUND 215 AM CDT THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEM*ENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:15 PM CDT, 10 hours 42 minutes earlier.
Area forecast discussion, Jun 7, 3:15 PM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT MON JUN 7 1999 FAIRLY COMPLEX PTRN COMING UP THE NXT COUPLE OF DAYS...STARTING TNGT. IN THE SHORT TERM TNGT...DECIDED TO GO AHD AND PUT IN CHC POPS OF TSTMS DVLPING IN A ZONE FM NR THE MO RIVER...ARCHING BACK EWRD TO SW MN...BUT LEAVING NW IA DRY. WHAT APPEARS TO BE HAPPENING IS A RETURN OF THE LLVL JET...850MB THETA E RIDGING AND WAA TNGT. RUC SHOWS INCREASING INSTABILITY TOWARD THE MO RIVER...WITH SFC BASED LIS ARND -4 THIS EVENING. THIS IS ON THE NOSE OF A LLVL JET WHICH INCREASES FM 15 TO 35 KTS THRU THE EVENING HRS ACRS SCNTRL SD. IN ADDN...RUC AND ETA HINT AT A SLIGHT INVERTED TROFFING TNGT STRETCHING UP FM DVLPING LOW PRES IN WRN HIGH PLAINS...TOWARD SCNTRL SD. THIS IS ACTING TO DVLP A LLVL BNDRY...AND TURNING THE WNDS FM THE SE TO E ON THE NRN AND WRN EDGES OF THE CWA. ETA AND RUC ALSO SHOW GOOD LLVL CONV AND UPR LVL DIV AS THE EVENING PROGRESSES... GENERALLY STRETCHING FM THE MO RIVER...THRU BKX AND ATY TOWARD SWRN MN. LAPSE RATES ALSO GREATLY STEEPEN AND DIR WND SHEAR BECOMES FAVORABLE. NGM AND ETA ALSO PROG SOME LIFT OVR SWRN MN...BUT NO DOUBT THINGS ARE MORE STABLE HERE. LEFT POPS OUT OF NWRN IA... THINKING THEY ARE TOO FAR AWAY FM ANY FOCUS. FURTHER OUT...STRONG CDFNT STARTS TO CREEP OUT INTO WRN PLAINS ON TUE. FOLLOWED THE SLOW AVN WITH THE TIMING OF THIS FNT. AS LLVL JET INCREASES ACRS THE ERN PLAINS TUE AND WED...THIS FNT WL HIT THIS HUMID AIR AND THEN SLOW TO A CRAWL...WITH MOST OF THE UPR DYNAMICS RIDING PARALLEL AND BEHIND THE FNT INTO ND. THEREFORE...LEFT POPS OUT DURING THE DAY ON TUE WITH FOCUSING MECHANISM TOO FAR WEST. ETA CAPES ARE GREAT...BUT WITH NO FOCUS...IT WL BE TOUGH TO GET AFTN DVLPMENT GOING. BUT DVLPMENT SHOULD OCCUR IN THE WRN PLAINS LATE TUE...THEN MOVG TOWARD THE E TO NE TUE NIGHT. FEEL CHCS DECREASE HEADING EWD AWAY FM THE BNDRY...AND STORMS GENERALLY MOVG NE. THE BEST CHCS FOR TSTMS SHOULD BE WITH THE BNDRY LATE WED AND WED NIGHT. AVN PROGS GOOD 70 KT JET COMING INTO AREA WITH THE FNT ON WED...AND ALL MDLS HAVE STRONG INSTABILITY. FNT SHOULD BE NEAR SUX BY 12Z THU...THEN IT HANGS UP AS AN INVERTED TROF JUST SOUTH OF CWA THU THRU SAT. THEREFORE HAVE CHCS FOR PCPN FOR THE SERN CWA ALL THREE DAYS. SHOULD BE RATHER DAMP AND HUMID ACRS CWA THESE DAYS...AND UPSLOPE WL ALSO START IN THE WRN CWA. .FSD...NONE FUHS
In the hours before
Special weather statement, Jun 8, 12:05 AM CDT, 1 hour 52 minutes before
SDZ038-050-052-057-058-063-064-080600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 AM CDT TUE JUN 8 1999 ...TORNADO WATCH 418 HAS EXPIRED... THE TORNADO WATCH 418 THAT WAS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF CENTRAL SOUTH DAKOTA HAS EXPIRED AT MIDNIGHT. HOWEVER SEVERE THUNDERSTORM WATCH 419 DOES CONTINUE IN EFFECT FOR PARTS OF EASTERN SOUTH DAKOTA UNTIL 3 AM CDT. WB WB
Special weather statement, Jun 8, 12:05 AM CDT, 1 hour 52 minutes before
SDZ038-050-052-057-058-063-064-080600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 AM CDT TUE JUN 8 1999 ...TORNADO WATCH 418 HAS EXPIRED... THE TORNADO WATCH 418 THAT WAS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF CENTRAL SOUTH DAKOTA HAS EXPIRED AT MIDNIGHT. HOWEVER SEVERE THUNDERSTORM WATCH 419 DOES CONTINUE IN EFFECT FOR PARTS OF EASTERN SOUTH DAKOTA UNTIL 3 AM CDT. WB WB
Local storm report, Jun 8, 1:17 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 AM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM 6 N DIXON SD 1.5 INCH HAIL
06/07/99 GREGORY
0808 PM 8 W ACADEMY SD .75 INCH HAIL
06/07/99 CHARLES MIX
0823 PM ACADEMY SD 1.75 INCH HAIL
06/07/99 CHARLES MIX
0913 PM 3 SW KIMBALL SD 1.75 INCH HAIL
06/07/99 BRULE
0922 PM 2 S STICKNEY SD TORNADO
06/07/99 AURORA SPOTTER REPORT
0923 PM 2 S STICKNEY SD TORNADO
06/07/99 AURORA 2 TORNADOES VISIBLE
1027 PM 6 N FARMER SD FUNNEL CLOUD
06/07/99 HANSON
1035 PM 10 E SPENCER SD WIND DAMAGE
06/07/99 MCCOOK POWER LINE POLES SNAPPED
1035 PM 10 N BRIDGEWATER SD TORNADO
06/07/99 MCCOOK REPORTED BY MCCOOK CTY
CIVIL DEFENSE
1131 PM 13 NW SIOUX FALLS SD 60 MPH TSTM GUST
06/07/99 MINNEHAHA
1135 PM 12 NW SIOUX FALLS SD 65 MPH TSTM GUST
06/07/99 MINNEHAHA 3 TO 5 INCH DIAMETER
TREE LIMBS DOWN
1150 PM SIOUX FALLS SD WIND DAMAGE
06/07/99 MINNEHAHA TREE AND BRANCHES DOWN
1208 AM BRANDON SD WIND DAMAGE
06/08/99 MINNEHAHA POWER LINES DOWNLocal storm report, Jun 8, 1:17 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 AM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM 6 N DIXON SD 1.5 INCH HAIL
06/07/99 GREGORY
0808 PM 8 W ACADEMY SD .75 INCH HAIL
06/07/99 CHARLES MIX
0823 PM ACADEMY SD 1.75 INCH HAIL
06/07/99 CHARLES MIX
0913 PM 3 SW KIMBALL SD 1.75 INCH HAIL
06/07/99 BRULE
0922 PM 2 S STICKNEY SD TORNADO
06/07/99 AURORA SPOTTER REPORT
0923 PM 2 S STICKNEY SD TORNADO
06/07/99 AURORA 2 TORNADOES VISIBLE
1027 PM 6 N FARMER SD FUNNEL CLOUD
06/07/99 HANSON
1035 PM 10 E SPENCER SD WIND DAMAGE
06/07/99 MCCOOK POWER LINE POLES SNAPPED
1035 PM 10 N BRIDGEWATER SD TORNADO
06/07/99 MCCOOK REPORTED BY MCCOOK CTY
CIVIL DEFENSE
1131 PM 13 NW SIOUX FALLS SD 60 MPH TSTM GUST
06/07/99 MINNEHAHA
1135 PM 12 NW SIOUX FALLS SD 65 MPH TSTM GUST
06/07/99 MINNEHAHA 3 TO 5 INCH DIAMETER
TREE LIMBS DOWN
1150 PM SIOUX FALLS SD WIND DAMAGE
06/07/99 MINNEHAHA TREE AND BRANCHES DOWN
1208 AM BRANDON SD WIND DAMAGE
06/08/99 MINNEHAHA POWER LINES DOWNThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:40 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 50 min |
| Jun 7, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 25 min |
| Jun 7, 8:09 PM CDT | Tornado Warning | FSD | Brule, Charles Mix | 36 min |
| Jun 7, 8:39 PM CDT | Tornado Warning | FSD | Aurora | 36 min |
| Jun 7, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 45 min |
| Jun 7, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 52 min |
| Jun 7, 9:12 PM CDT | Tornado Warning | FSD | Aurora | 48 min |
| Jun 7, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 44 min |
| Jun 7, 9:24 PM CDT | Tornado Warning | FSD | Davison | 51 min |
| Jun 7, 10:06 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 39 min |
| Jun 7, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 47 min |
| Jun 7, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 42 min |
| Jun 7, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 53 min |
| Jun 7, 10:26 PM CDT | Tornado Warning | FSD | McCook | 49 min |
| Jun 7, 10:35 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 40 min |
| Jun 7, 10:40 PM CDT | Tornado Warning | FSD | Lake, Miner | 50 min |
| Jun 7, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 7, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Turner | 57 min |
| Jun 7, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 7, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 32 min |
| Jun 7, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 42 min |
| Jun 8, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 34 min |
| Jun 8, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 28 min |
| Jun 8, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 34 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.